|Your thoughts please! Tough decisions!
May 5, 2007
OK, my Doctor thinks its time to start meds. My background: Im a 38 y/o Male & 100% asymptomatic (feel great, eat well, exercise and no co-infections). I have been HIV+ for 15 years. I have graphed my numbers for the past 10 years with a T-Cell range of 300 500 +/-, VL from 8 12K +/- & percentage 18 24%. My Doctor doesnt want my string of success/stability to suddenly change, so he has changed his wait and see approach to lets start before things take a turn for the worse. Like many first starting meds I feel overwhelmed with all the choices. (We all want what is the best for ourselves, right?). In my opinion going with Sustiva is not a slam dunk, because I suffer from a moderate case Generalized Anxiety Disorder (GAD) which can manifest sometimes into panic attacks (not fun). From what I have read Sustiva can often magnify these symptoms of anxiety which has me looking at alternative options. However I certainly dont want to pass up on the so called Gold Standard Sustiva, but... (Im scared and I dont feel as if I can just put my life on hold while I try to find the right regimen, not to mention I still have to work to support my family and pay the bills). OK, lets say I do try Sustiva and have a bad reaction, once I stop taking Sustiva how long would it take (hours, days etc) before I felt better again? I guess part of my question is if I dont go with Sustiva will I ultimately be short changing myself years of life????? If not maybe the angst of Sustiva is futile.
I asked my Doctor for plan B and he through out:
1) (Epzicom + Reyataz) He said since my VL is relatively low I would not need the Norvir boost. 2) (Reyataz + Truvada + Novir) 3) (Viramune + Truvada)
What are your thoughts about Sustiva alternatives mentioned above? Or is there an option not mentioned that I should be seriously considering? I know I rambled a bit, but I have a lot of thoughts and would value your opinion
PS I tried Lexapro and Prozac for my anxiety, but I never got past a couple of weeks before stopping. Both meds made be feel depressed and blue. I never saw any benefit, even though I know results from these meds dont always appear until a month of more.
Thanks for your invaluable service! I will eagerly await your feedback.
Response from Dr. Daar
Thank you for your post.
Many people struggle with the decision of which therapy to start, often with their greatest concern being how well they will tolerate the medications. Part of this reflects the fact that there are so many options. In addition, providers can never predict how well any given person will or will not tolerate any specific regimen or drug. Consequently, we are forced to share with our clients what might happen and be prepared to work closely with them to ultimatley find a regimen that works and is well tolerated.
I usually reassure my patients that virtually all of the short term side effects are completely reversible, usually within a few days. While your concerns about sustiva are legitimate there is still a good chance you would tolerate it well. Your options would be to give it a try with a plan to change if it doesn't work out or simply start an alternative regimen.
I would not lose a minutes sleep over not starting with sustiva. There is nothing magically about this drug and results are likely to be good with many first line options. The biggest difference for someone like you will be the tolerability which is difficult to predict. Common first line regimens include using NRTIs such as combivir (zidovudine plus 3TC), truvada (tenofovir DF plus FTC) or epzicom (abacavir plus 3TC) with either a NNRTI such as sustiva or a protease inhibitor (PI). Most providers prefer ritonavir-boosted PIs which would include Kaletra (lopinavir plus ritonavir) once or twice daily, fosamprenavir with ritonavir once or twice daily or atazanavir with ritonavir once daily. Certainly atazanavir without ritonavir is another option as long as it is not taken with tenofovir DF. In addition, some recent guidelines have included saquinavir with ritonavir as yet another viable option.
I would be hard pressed to tell you that there is one option that is substantially better than the other. The key is to start with whichever you feel most confortable and be monitored closely for virologic response and tolerability. Work closely with your provider and your chances of complete viral suppression on a very well tolerated regimen is excellent.
What happened to this therapy?
- Probability Of Getting HIV From Insertive Oral Sex
- Loose Stool Could I Have Acute HIV Infection
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Itchy Testicles After Touching Open Wound Sign Of HIV AIDS
- Sore On Tongue After Giving Oral Sex What Are The Chances Of HIV
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.